Over-the-counter pain relievers can actually GIVE you a headache. (Not to mention a heart attack.)
Our recent two-part series on nutrition tips for reducing headaches was prompted by a Facebook post from Crista, who suffers from chronic headaches and ends up taking, "WAY too much Tylenol and ibuprofen."
Crista's question was well-timed: Just this week, there were new warnings about ibuprofen and other over-the-counter NSAIDs and increased risk of heart attack and stroke. And there is yet another reason those with headaches might want to reduce their reliance on over-the-counter pain relievers. As long-time Nutrition Diva follower and pharmacy student JB reminded me, chronic use of these medications can actually cause headaches.
What's a Rebound Headache?
Those who use headache medications regularly experience "rebound headaches" as soon as the medication wears off, prompting another dose and perpetuating the cycle. (Rebound headaches are less likely to occur in people who regularly take pain relievers for other conditions, such as arthritis.)
The best way to deal with rebound headaches is to stop taking the pain medication. Although this is often rough going for a week or two, it usually breaks the cycle. The drug free methods I outlined in this episode may offer some relief. If your pain is severe, your doctor may be able to give you an alternate medication to control the pain while you wean yourself off the drugs that are causing the problem.
For more on rebound headaches (including when to see a doctor for headache pain), see this article from the Mayo Clinic. And my thanks to JB for filling in the gaps in my answer!
See also: House Call Doctor's article, When to Worry About Headaches.
Pain reliever image courtesy of Shutterstock.